Search Results

1 - 2 of 2 items

  • Author: Andreea Farcas x
Clear All Modify Search
Drug-drug Interactions of Statins Potentially Leading to Muscle-Related Side Effects in Hospitalized Patients

Abstract

Introduction. The associations of drugs that may interact with the statins resulting in elevated serum concentration of the statins are an important risk factor for statin induced muscle disorders. We aimed to determine the prevalence of these associations in all hospitalized patients that had been prescribed statins before/during hospitalization and to find out how often they are associated with muscle-related side effects.

Methods. This prospective, non-interventional study performed in two internal medicine departments included patients with statin therapy before/during hospitalization. Data on each patient demographic characteristics, co-morbidities and treatment was collected from medical charts and interviews. We evaluated patients’ therapy for the targeted associations using Thomson Micromedex Drug Interactions checker and we ranked the identified drug-drug interactions (DDIs) accordingly. Each patient with statin treatment before admission was additionally interviewed in order to identify muscular symptoms.

Results. In 109 patients on statin treatment we found 35 potential (p) DDIs of statins in 30 (27.5%) patients, most of which were in the therapy before admission (27 pDDIs). The pDDIs were moderate (20 pDDIs) and major (15 pDDIs). Of the total number of pDDIs, 24 were targeting the muscular system. The drugs most frequently involved in the statins’ pDDIs were amiodarone and fenofibrate. Two of the patients with pDDIs reported muscle pain, both having additional risk factors for statin induced muscular effects.

Conclusion. The prevalence of statins’ pDDIs was high in our study, mostly in the therapy before admission, with only a small number of pDDIs resulting in clinical outcome.

Open access
An insight into statin use and its association with muscular side effects in clinical practice

Abstract

Background. Muscular complaints are known side-effects of statin therapy, ranging from myalgia to clinically important myositis and rhabdomyolysis. We investigated the statin use and association with the presence and characteristics of muscular complaints.

Methods. We conducted a prospective observational study in internal medicine departments. Patients with statin therapy before hospitalization were interviewed for muscular complaints. When muscular complaints were reported, information on type and severity of muscular symptoms, location and time to onset was collected.

Results. We identified 85 patients with statin treatment at hospital admission out of 521 included. Nine (10.59%) patients reported muscular complaints associated with statin therapy. A cluster of symptoms (cramps, stiffness, decreased muscle power) was reported, affecting both upper and lower limbs. The severity of pain was in most of the cases moderate or severe. All patients reported that pain was intermittent. Five reported that pain was generalized. Symptoms appeared in the first month of treatment or three months after the drug initiation. Creatine kinase was raised in one patient. In two cases drug interactions were probably responsible for muscular complaints.

Conclusion. In the studied set of patients muscular symptoms were a rather frequent effect of statin therapy. As this side-effect could be troublesome for patients and could lead to more severe outcomes, their timely detection and management is important.

Open access